Colorado, 2004

Hail in Colorado, July 22, 2004

July 22, 2004 · NWS GLD · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 22 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.

SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.

SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.

CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 22, 9:40 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUL 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT
RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS.

SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL
CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY
AND COVERAGE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS
THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN
COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWM

In the hours before

Local storm report, Jul 22, 2:36 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             12 N GOODLAND           39.52N 101.71W
07/22/2004  1.75 INCH        SHERMAN            KS   PUBLIC

            WINDOWS BROKEN ON HOUSE

&&

MEHLE
Local storm report, Jul 22, 2:46 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND DMG 12 N GOODLAND           39.52N 101.71W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            POWER LINES DOWN AND HAIL COVERING THE ROAD

0344 PM     NON-TSTM WND DMG 4 S ST. FRANCIS         39.71N 101.80W
07/22/2004                   CHEYENNE           KS   LAW ENFORCEMENT

            POWER POLES SNAPPED SIX TO TEN FEET OFF THE GROUND

&&

JOHNSON
Local storm report, Jul 22, 2:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 NNE GOODLAND         39.48N 101.64W
07/22/2004  1.75 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 3:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   AMATEUR RADIO

            KGLD ASOS

&&

MEHLE
Local storm report, Jul 22, 3:06 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 W GOODLAND            39.35N 101.73W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 24

0401 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  64 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0403 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/22/2004  76 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            KGLD ASOS

0405 PM     HAIL             1 NE GOODLAND           39.36N 101.70W
07/22/2004  0.88 INCH        SHERMAN            KS   LAW ENFORCEMENT

&&

MEHLE
Local storm report, Jul 22, 3:11 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             GOODLAND                39.35N 101.71W
07/22/2004  0.88 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            OBSERVED AT WFO GLD

&&

MEHLE

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 22, 3:20 PM MST
Where
Cheyenne County, 12 mi S of Arapahoe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -102.167

Hail, Kit Carson

When
July 22, 3:54 PM MST
Where
Kit Carson County, Flagler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
July 22, 4:17 PM MST
Where
Kit Carson County, 10 mi S of Burlington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.150, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406212, 5406213, 5406214.